Heroin withdrawal symptoms can be physical and psychological. Symptoms typically peak 24 to 48 hours after the last dose of heroin, but some can last for several weeks. Even though most symptoms of heroin withdrawal aren’t life threatening, they can be uncomfortable and quite severe. Luckily, proper care and management can help make the detoxification process manageable and more comfortable.
What Is Heroin?
Heroin is an illegal drug that is made from the poppy plant. It can be injected, inhaled, or smoked, and it produces a feeling of euphoria. Heroin is highly addictive, and users often develop a tolerance to the drug, which means they need increasingly larger doses to get the same effect. Long-term use of heroin can lead to collapsed veins, liver disease, and pneumonia. Heroin is also dangerous because it is often mixed with other substances, such as fentanyl, which can increase the risk of overdose. Overdoses can be fatal, and even non-fatal overdoses can cause permanent brain damage.
Symptoms Of Heroin Withdrawal
When someone stops using heroin, they may experience withdrawal symptoms as their body readjusts. These symptoms, which can start within a few hours of the last dose, can range from mild to severe. Most heroin withdrawal symptoms fall into one of two categories: physical or psychological.
Some of the most common physical symptoms include:
- Cramping. One of the most common symptoms is cramping, which can range from mild to severe. In some cases, the cramping may be so severe that it requires hospitalization. The severity of the cramping is often related to the length of time someone has been using heroin and the amount they typically use.
- Nausea. This symptom can be caused by several factors, including a decrease in appetite, dehydration, and an increase in stomach acids. Make sure you are staying hydrated as drinking plenty of fluids will help to flush out your system and reduce the acidic build-up in your stomach. You should also try to eat small, frequent meals instead of large ones. Eating ginger or taking ginger supplements can also help to reduce nausea.
- Vomiting. Vomiting is a common symptom during heroin withdrawal. It is caused by the body’s reaction to the sudden lack of the drug. The vomiting can be severe and may last for several days. It is important to stay hydrated during this time and to avoid any foods that may worsen the nausea. If the vomiting is severe or lasts for more than a few days, it is important to seek medical help.
- Runny nose. A runny nose during heroin withdrawal is caused by the increased production of mucus in the body. This can be because of the changes in hormone levels that occur when someone stops using heroin. While a runny nose may not seem like a big deal, it can be very frustrating for people who are trying to quit heroin.
- Muscle aches. Loss of muscle control is one way that the body tries to compensate for the lack of heroin. The good news is that muscle aches usually subside within a few days, and there are several treatments that can help to ease the pain in the meantime.
Psychological withdrawal symptoms include:
- Anxiety. One of the most difficult aspects of heroin withdrawal is the anxiety that comes along with it. For many people, the anxiety is so severe that it can be incredibly difficult to get through the day. The symptoms of anxiety during heroin withdrawal can include racing thoughts, sweating, increased heart rate, and difficulty concentrating. Many people also experience panic attacks during withdrawal, which can be extremely harrowing. The good news is that there are many things that can be done to help ease anxiety during withdrawal. Medications can help to calm the nerves, and therapy can also be very helpful in managing the anxiety.
- Irritability. There are a few reasons irritability is a common symptom of heroin withdrawal. When you stop taking heroin, your body has to get used to functioning without the drug, which can cause a range of withdrawal symptoms. Heroin withdrawal can cause changes in brain chemistry, leading to intense cravings for the drug, as well as increased anxiety and agitation. Finally, heroin withdrawal can be physically and emotionally taxing, which can also contribute to feelings of irritability.
- Insomnia. Although the exact mechanisms are not fully understood, it is believed that insomnia during heroin withdrawal is caused by changes in the brain’s neurotransmitter systems. These changes can cause difficulty falling asleep and waking up frequently during the night. In addition, people going through withdrawal may also experience nightmares and intense dreams.
- Heroin cravings. When someone who is addicted to heroin attempts to quit, they will experience withdrawal symptoms, including strong cravings for the drug. These cravings can be overwhelming and may lead to relapse. However, there are treatments available that can help manage withdrawal symptoms and reduce cravings. Medications like methadone and buprenorphine can help to ease withdrawal symptoms and prevent relapse.
- Hallucinations and psychotic symptoms. Hallucinations can be so realistic that they can be indistinguishable from reality. For example, a person may see bugs crawling on their skin or hear voices talking to them. In some cases, the hallucinations can be so severe that they result in psychosis. Although the exact cause of these hallucinations is unknown, it is believed that they are caused by changes in brain chemistry.
Even though heroin withdrawal is not typically life-threatening, it can be uncomfortable and challenging. Fortunately, there are many treatment options available to help people through this process.
How Long Does Heroin Withdrawal Last?
Generally speaking, heroin withdrawal symptoms peak within 24-48 hours after the last dose and will subside after about a week. According to the National Institute on Drug Abuse, heroin withdrawal typically lasts between five and 10 days. However, some symptoms, such as anxiety and depression, can persist for months. The duration and intensity of withdrawal symptoms vary depending on several factors, including the amount of heroin used, the length of time it was used, and the individual’s unique physiology.
Let Us Help You Say Goodbye To Heroin
Our team of experts is here to provide the highest level of care and support through the detoxification process. With proper management and care, heroin withdrawal symptoms can be minimized and managed so that the individual can focus on getting back on their feet. Are you ready to start your journey towards recovery? Contact us today for more information.
Innovative, Evidence-Based Therapies
Because mental health and addiction concerns are so often interconnected, we utilize research-based approaches with evidence-based outcomes that promote overall healing and recovery.